Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 221, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2023, 1:43 PM CDT for Houston County, Humphreys County, Stewart County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 1:43 PM CDT (18:43 UTC)
- Expired
- Aug 13, 2023, 2:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Houston County, TN, Humphreys County, TN, Stewart County, TN
The radar
The Ft Campbell radar (KHPX), 68 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:51 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 13, 12:51 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1251 PM CDT Sun Aug 13 2023 ...New AVIATION... .SHORT TERM... (Today through Monday night) Issued at 152 AM CDT Sun Aug 13 2023 Very warm and humid air will remain in place across the region today through Monday. Disturbances riding along the periphery of a deep south ridge, along with several convective low level boundaries, will keep chances for thunderstorms in the forecast. The unstable environment will cause some of the storms to be severe with localized damaging wind gusts. Like yesterday, we will lean toward the HREF for our hourly shower and storm trends through the next 24 hours. It looks like this morning will be rain-free for most areas, perhaps a few showers and storms creeping into our far west before noon. Rain chances are expected to increase from west to east this afternoon, peaking between 2 PM and 7 PM CDT. Although scattered thunderstorms will develop area-wide, the greatest coverage will be along and west of I-65. Lapse rates and capes do not look quite as strong as we saw yesterday, but the atmosphere will still be plenty unstable with capes around 3000 J/kg and dews in the low to mid 70s. As we saw yesterday, a funnel or brief tornado cannot be 100 percent ruled out, but conditions strongly favor downburst winds as the main storm hazard. Please keep in mind, strong downburst winds can cause damage just like low-end tornadoes. Spots of tree damage and power outages should not be a surprise with storms today through Monday. And as we saw yesterday, lightning is a hazard associated with all thunderstorms. Precipitable water values will climb toward 2 inches again, so heavy downpours with brief, local flooding will continue to be possible. Outside today's storms, it will be steamy, with more hours of heating time before storms arrive. Heat index values will climb over 100 for many areas, and some spots will reach marginal heat advisory criteria. Since those heat index values will be borderline and it is mid August, we will not post any heat headlines at this time. For tonight, storms will settle down during the evening. Another wave will increase chances again late tonight into early Monday morning, mainly across the north half. Monday looks hotter and very humid ahead of an approaching cold front. Thunderstorms will be possible through the day with increasing coverage ahead of the front late afternoon and evening. Damaging winds and heavy downpours will be possible. For Monday temps, we are leaning toward the higher end of guidance, and it could be even hotter than our forecast with southwest winds and compressional heating ahead of the front. Once again, borderline heat advisory numbers will be in play, but the heat danger will shut down quickly with passage of the front Monday evening. && .LONG TERM... (Tuesday through next Sunday) Issued at 152 AM CDT Sun Aug 13 2023 Quite a change will arrive for Tuesday. A fairly deep mid level trough and surface high pressure from the north will usher in cooler and drier air. We will enjoy several days of cooler than normal temperatures, decent humidity levels, and no rain. Later in the week, heights will build and this will bring a return to the heat. High temps are likely to climb well into the 90s again next weekend. && .AVIATION... (18Z TAFS) Issued at 1244 PM CDT Sun Aug 13 2023 MVFR cigs at most terminals this afternoon ahead of a line of storms currently near Memphis. Tempo groups are in the tafs at each terminal with best window of time for impact. A current light and southerly wind will shift WSW as storms push through with with gusts up to 35kts possible. Rain will linger behind the storms through the afternoon. Models are picking up on another round of showers and storms overnight tonight after 10Z. Confidence in coverage is too low to include as a prevailing group at this time, so opted for VCTS. Winds will slowly pick up after 15Z out of WSW ahead of a cold front that will move through after 18Z Monday. && .PRELIMINARY POINT TEMPS/POPS... Nashville 76 94 68 79 / 40 40 40 0 Clarksville 75 91 64 77 / 40 60 20 0 Crossville 70 88 63 74 / 40 40 70 10 Columbia 75 95 65 78 / 40 30 40 0 Cookeville 72 89 64 75 / 40 50 60 10 Jamestown 71 88 63 73 / 40 50 70 10 Lawrenceburg 74 94 66 78 / 40 30 40 0 Murfreesboro 74 95 66 80 / 40 30 50 0 Waverly 73 92 63 77 / 40 50 20 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...13 LONG TERM....13 AVIATION.....Baggett
In the hours before
Local storm report, Aug 13, 1:16 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
116 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 AM Funnel Cloud 5 ENE Fairview 36.01N 87.05W
08/12/2023 Davidson TN Public
Multiple social media photos and videos of a
funnel cloud in the Pasqo area.
1146 AM Funnel Cloud 1 WNW Franklin 35.94N 86.86W
08/12/2023 Williamson TN Public
Social media video taken from Franklin HS
showed a funnel cloud and possible tornado
near the Park at Harlinsdale Farm.
1231 PM Funnel Cloud 6 NW Bell Buckle 35.65N 86.43W
08/12/2023 Bedford TN Public
Social media video showed a funnel cloud
along the Rutherford/Bedford County border.
Location and time estimated.
1237 PM Funnel Cloud Liberty 36.00N 85.98W
08/12/2023 De Kalb TN Public
Social media photos showed an apparent
funnel cloud near Liberty.
1250 PM Funnel Cloud 6 SE Shelbyville 35.44N 86.36W
08/12/2023 Bedford TN Public
Social media video showed a rapidly rotating
funnel cloud in this area.
&&
ShamburgerSpecial weather statement, Aug 13, 1:30 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
130 PM CDT Sun Aug 13 2023
TNZ005-023-024-057-131915-
Hickman TN-Stewart TN-Humphreys TN-Houston TN-
130 PM CDT Sun Aug 13 2023
...Strong thunderstorms will impact portions of Stewart, Houston,
Humphreys and northwestern Hickman Counties through 215 PM CDT...
At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murray, Kentucky to near Springville to
Camden, Tennessee. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waverly, Camden, Dover, Erin, New Johnsonville, McEwen, Tennessee
Ridge, Hurricane Mills, Big Rock, Cumberland City, I-40 Near The
Tennessee River, Bucksnort, Land Between The Lakes, Houston County
Airport and Indian Mound.
This includes Interstate 40 between mile markers 136 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3585 8753
3584 8796 3594 8793 3595 8801 3597 8802
3605 8799 3613 8792 3617 8792 3622 8795
3631 8796 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 1829Z 267DEG 33KT 3675 8830 3631 8813 3583 8814
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShamburgerLocal storm report, Aug 13, 1:40 PM CDT, 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Nashville TN
140 PM CDT Sun Aug 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Tstm Wnd Dmg 1 NNE Ashland City 36.29N 87.06W
08/12/2023 Cheatham TN Public
Corrects time of previous tstm wnd dmg
report from 1 NNE Ashland City. Facebook
report of trees down across Frey St and Hwy
49 in Ashland City.
1110 AM Tstm Wnd Dmg 1 SW Greenbrier 36.41N 86.82W
08/12/2023 Robertson TN Public
Spotter reported a tree was struck by
lightning, causing it to fall on a
transformer 2 miles south of Greenbrier in
Robertson County.
1112 AM Lightning 1 NNW Springfield 36.51N 86.89W
08/12/2023 Robertson TN Local Official
Photo received of a tree brought down my
lightning. Time is radar estimated.
1112 AM Tstm Wnd Dmg Dickson 36.07N 87.38W
08/12/2023 Dickson TN Trained Spotter
Two trees snapped on Myatt St in downtown
Dickson.
1115 AM Tstm Wnd Dmg 2 S Greenbrier 36.40N 86.80W
08/12/2023 Robertson TN Trained Spotter
Trees down and estimated wind gusts of 60
mph...pea size hail...power
outages...several trees hit by lightning.
1120 AM Tstm Wnd Dmg 4 NNE Greenbrier 36.48N 86.76W
08/12/2023 Robertson TN Newspaper
Trees and power lines down across Hwy 76.
1120 AM Tstm Wnd Dmg 7 W Madison 36.27N 86.83W
08/12/2023 Davidson TN Public
Corrected for wrong time in previous report.
Tspotter photo of trees down across roads in
Whites Creek.
1122 AM Tstm Wnd Dmg 2 W White Bluff 36.11N 87.25W
08/12/2023 Dickson TN Emergency Mngr
Trees down blocking Highway 70 west between
Dickson and Charlotte.
1122 AM Tstm Wnd Dmg 5 S Bon Aqua 35.89N 87.33W
08/12/2023 Hickman TN Public
Large tree uprooted and power lines down on
McFarlin Rd.
1125 AM Tstm Wnd Dmg Kingston Springs 36.10N 87.10W
08/12/2023 Cheatham TN Public
Tspotter photo of tree down on road in
Kingston Springs.
1125 AM Tstm Wnd Dmg 3 NNW Burns 36.09N 87.33W
08/12/2023 Dickson TN Trained Spotter
Photo of tree down in Dickson on Hurt Lane.
1128 AM Funnel Cloud 5 ENE Fairview 36.01N 87.05W
08/12/2023 Davidson TN Public
Multiple social media photos and videos of a
funnel cloud in the Pasqo area.
1130 AM Flash Flood Dover 36.48N 87.84W
08/12/2023 Stewart TN Public
Social media photos showed a few secondary
roads were flooded and impassable across
Stewart County.
1130 AM Tstm Wnd Dmg 9 SSE Bon Aqua 35.85N 87.25W
08/12/2023 Hickman TN Public
Tspotter photo of tree down across road in
Primm Springs.
1130 AM Flash Flood 5 E Clarksville 36.56N 87.25W
08/12/2023 Montgomery TN Public
Tspotter photo showed flash flooding closed
one lane of I-24 near Exit 8.
1132 AM Tstm Wnd Dmg 5 SSW Fairview 35.91N 87.16W
08/12/2023 Williamson TN Emergency Mngr
Report of trees down with scattered power
outages in the Fairview area.
1137 AM Tstm Wnd Dmg 2 SSW Fairview 35.96N 87.14W
08/12/2023 Williamson TN Amateur Radio
Tree down on Hwy 100 near Whippoorwill Hill
blocking both lanes of traffic.
1137 AM Lightning 3 NW Inglewood 36.25N 86.78W
08/12/2023 Davidson TN Emergency Mngr
House fire caused by lightning.
1142 AM Tstm Wnd Dmg 1 NNW Nashville 36.18N 86.79W
08/12/2023 Davidson TN Public
Tspotter video of tree down on house in the
1600 block of 5th ave in Germantown.
1144 AM Tstm Wnd Gst 1 SSE Hendersonville 36.28N 86.60W
08/12/2023 E60 MPH Sumner TN Public
TV meteorologist reported 60 mph wind gusts
in Indian Lake area of Hendersonville.
1145 AM Tstm Wnd Dmg 8 WNW Mount Pleasant 35.59N 87.33W
08/12/2023 Maury TN Public
Photo received of a very large tree down by
Dry Fork Road/Bobel Lane. Time is radar
estimated.
1145 AM Tstm Wnd Dmg 3 ENE Brentwood 36.02N 86.74W
08/12/2023 Davidson TN Public
Tspotter report of tree down in Williams
Grove area of Brentwood.
1146 AM Funnel Cloud 1 WNW Franklin 35.94N 86.86W
08/12/2023 Williamson TN Public
Social media video taken from Franklin HS
showed a funnel cloud and possible tornado
near the Park at Harlinsdale Farm.
1147 AM Tstm Wnd Dmg 1 W Franklin 35.93N 86.86W
08/12/2023 Williamson TN Public
Tspotter reports and photos of several trees
down near the Factory with one crushing a
shed.
1147 AM Funnel Cloud 3 WSW Brentwood 35.98N 86.83W
08/12/2023 Williamson TN Trained Spotter
Funnel cloud reported 2 miles north of
downtown Franklin along Highway 31.
1200 PM Lightning 1 WSW Hermitage 36.19N 86.64W
08/12/2023 Davidson TN Emergency Mngr
House fire caused by lightning.
1202 PM Lightning 2 S Mount Juliet 36.18N 86.52W
08/12/2023 Wilson TN Local Official
Photo received of large fire caused by
lightning at Glass Creek Apartments in Mt.
Juliet. Time is radar estimated.
1204 PM Tstm Wnd Dmg 3 SSW Gladeville 36.07N 86.45W
08/12/2023 Wilson TN Emergency Mngr
Tree down on house at 1510 Couchville Pike.
1206 PM Tstm Wnd Dmg 3 SSW Gladeville 36.07N 86.44W
08/12/2023 Wilson TN Emergency Mngr
Tree limbs down on power lines in 1100 block
of Couchville Pike.
1212 PM Tstm Wnd Dmg 3 NNW Walterhill 36.00N 86.40W
08/12/2023 Rutherford TN NWS Employee
Photo received of two tress down across
Powells Chapel Road. Time is radar
estimated.
1227 PM Tstm Wnd Dmg 9 SSW Unionville 35.49N 86.63W
08/12/2023 Bedford TN Public
Tspotter report of roof damage to barn in
Wheel.
1230 PM Tstm Wnd Dmg Readyville 35.83N 86.18W
08/12/2023 Cannon TN Public
Tree down on home that destroyed back porch
and carport.
1231 PM Funnel Cloud 6 NW Bell Buckle 35.65N 86.43W
08/12/2023 Bedford TN Public
Social media video showed a funnel cloud
along the Rutherford/Bedford County border.
Location and time estimated.
1232 PM Tstm Wnd Dmg Auburntown 35.95N 86.09W
08/12/2023 Cannon TN Public
Tspotter report of 5 mature trees blown down
with one falling on a house causing moderate
damage.
1237 PM Funnel Cloud Liberty 36.00N 85.98W
08/12/2023 De Kalb TN Public
Social media photos showed an apparent
funnel cloud near Liberty.
1245 PM Tstm Wnd Dmg 4 NE Shelbyville 35.53N 86.40W
08/12/2023 Bedford TN Public
Tspotter report of tree down across Horse
Mountain Road.
1250 PM Funnel Cloud 6 SE Shelbyville 35.44N 86.36W
08/12/2023 Bedford TN Public
Social media video showed a rapidly rotating
funnel cloud in this area.
0120 PM Tstm Wnd Dmg 8 SSE Mcminnville 35.58N 85.71W
08/12/2023 Warren TN Public
Facebook photo of tree down and shed damaged
in Irving College.
0125 PM Tstm Wnd Dmg 6 E Sparta 35.94N 85.36W
08/12/2023 White TN Emergency Mngr
Trees and power lines down across east and
southeast White County.
0155 PM Tstm Wnd Dmg Clarkrange 36.19N 85.02W
08/12/2023 Fentress TN Public
Facebook photo of a tree down across a road
in Fentress County.
&&
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:10 AM CDT | Dense Fog Advisory | OHX | Bedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more | 5 hr |
| Aug 13, 1:30 PM CDT | Special Weather Statement | OHX | Houston, Humphreys, Stewart | 45 min |
| Aug 13, 1:59 PM CDT | Special Weather Statement | OHX | Perry, Wayne | 46 min |
| Aug 13, 2:09 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Houston, Montgomery, Robertson and 1 more | 51 min |
| Aug 13, 2:40 PM CDT | Special Weather Statement | OHX | Hickman, Lewis, Maury | 50 min |
| Aug 13, 2:57 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Robertson, Rutherford, Sumner and 2 more | 48 min |
| Aug 13, 3:04 PM CDT | Special Weather Statement | OHX | Robertson | 41 min |
| Aug 13, 3:17 PM CDT | Special Weather Statement | OHX | Bedford, Giles, Marshall, Maury, Rutherford | 43 min |
| Aug 13, 3:44 PM CDT | Special Weather Statement | OHX | Davidson, DeKalb, Smith, Sumner, Trousdale, Wilson | 46 min |
| Aug 13, 3:47 PM CDT | Areal Flood Advisory | OHX | Lawrence | 118 min |
| Aug 13, 3:58 PM CDT | Special Weather Statement | OHX | Bedford, Cannon, Coffee, Marshall, Rutherford | 47 min |
| Aug 13, 4:27 PM CDT | Special Weather Statement | OHX | Cannon, DeKalb, Warren | 48 min |
| Aug 13, 4:34 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Warren | 41 min |
| Aug 13, 5:11 PM CDT | Special Weather Statement | OHX | DeKalb, Van Buren, Warren, White | 49 min |
| Aug 13, 5:35 PM CDT | Special Weather Statement | OHX | Putnam | 55 min |
| Aug 13, 6:29 PM CDT | Special Weather Statement | OHX | Fentress | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.